Over the last 8 months of writing this blog, I have tried to stay away from topics that were too upsetting and avoided writing when the silver living was just to buried behind the clouds to see. I’ve found that if I wait, those clouds tend to part and things look a little clearer. Unfortunately, the sky feels pretty stormy right now, as I am facing the decision as to whether or not I will get onboard with the hormone therapy regimen that’s supposed to be the next part of my treatment.
Clearly, I have developed a sort of post-traumatic stress around cancer treatments and potential side effects. I’ve had many medical professionals tell me my experience with chemotherapy ranks right up there with the worst, so it’s not surprising that I am more than a little hesitant to start taking a medication that is documented to cause a litany of side effects.
The class of medications are called aromatase inhibitors (AI), and they work by blocking the production of estrogen. I thought I stopped producing estrogen after the fun-fun joy of going through menopause but it turns out women produce estrogen from other places, like the adrenal glands. Of course, by taking this AI to deplete my body of estrogen, this medication will absolutely cause bone loss, and most likely will cause some degree of bone pain, joint and muscle aches, joint swelling, hot flashes, night sweats, insomnia, dryness (you know where), loss of libido, depression and drumroll, please…significant weight gain. And that’s only the most common side effects. There are about 18 other things from memory loss to bone fractures listed as the less common ones.
Of course, the doctors will tell you that many women have no problem at all – which in this case is totally not true. It just means that there are some side effects that women tolerate in order to decrease their chances of getting cancer again. I have two good friends who take this type of medicine, and they are doing ok. But studies report that close to 50% of women say “f-ck it” and stop taking the meds all together because the side effects are unbearable. 30% of women lie to their doctors and pretend to take the pills, and 60% of women have to take other medication, like bone-building biophosphates (Boniva, Reclast) pain meds and sleeping pills to combat the first pill. So, the question becomes: what reduction in the risk of recurrence is worth the potential of having a diminished quality of life by taking the medication?
And so, just when I thought I would be celebrating completing my radiation therapy at the end of the week, I have a pretty big decision to make, and right now, I’m leaning heavily towards quality of life, no hormone therapy — and never getting cancer again.
This, coming from a person who has a hard time deciding what to have for dinner.
I’m gathering all the facts, listening to doctors and trying to sort it all out. I guess nobody said any of this was going to be easy.